A 26-Year-Old Man Who Passed Out at His Work Desk

Craig A. Goolsby, MD

Disclosures

May 24, 2019

Discussion

This patient likely had a mixed overdose, but the ECG did exhibit signs of a toxic tricyclic antidepressant (TCA) overdose. Although their use in the treatment of depression has decreased over the years, TCAs are often used to treat chronic pain, especially neuropathic pain. The patient's history had multiple concerning elements that raised suspicion of an overdose. He had chronic pain and access to medicines. Additionally, there was the presence of behavioral problems, and he suffered a sudden change in mental status.

Clinically, the patient had an anticholinergic toxidrome. He was noted to be in a coma, with dilated pupils, dry skin, and borderline tachycardia. His ECG showed a widened QRS complex (> 100 msec), a prolonged QT interval, and a terminal R-wave greater than 3 mm in lead aVR (Figure 1). All of these findings are concerning for a TCA overdose.[1,2,3] Because a TCA overdose can be lethal, immediate treatment based on the ECG findings and clinical picture is warranted.

Figure 1.

TCAs remain widely used medications, and they are responsible for more deaths per prescription than all other classes of antidepressants combined.[2] They are used for multiple indications beyond depression, including chronic pain, attention deficit hyperactivity disorder (ADHD), anxiety disorders, migraine headache prevention, diabetic or other peripheral neuropathy, and pediatric enuresis.[2]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....